Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 14, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 27, 2002, 2:00 PM MDT for Union County, New Mexico. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2002, 2:00 PM MDT (20:00 UTC)
- Expired
- May 27, 2002, 2:45 PM MDT
- In force
- 45 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Union County, NM
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 2:43 PM MDT | Hail 1.25 | Amistad, NM |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1308 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KABQ 272000 SVRABQ NMC059-272045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 158 PM MDT MON MAY 27 2002 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN UNION COUNTY IN NORTHEAST NEW MEXICO * UNTIL 245 PM MDT * AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HAYDEN...OR ABOUT 9 MILES WEST OF AMISTAD...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR AMISTAD AT 210 PM MDT THIS SEVERE THUNDERSTORM HAS PRODUCED HAIL UP TO THE SIZE OF GOLFBALLS. IF YOU ARE IN ITS PATH...TAKE ACTION TO PROTECT PROPERTY. LAT...LON 3604 10311 3598 10336 3575 10336 3575 10303
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:35 PM MDT, 25 minutes earlier.
Area forecast discussion, May 27, 1:35 PM MDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 135 PM MDT MON MAY 27 2002 UPPER LOW OVER NE NM TO SLOWLY MOVE E OVER TX/OK PANHANDLES THEN SHIFT SWD AND DEEPEN IN RESPONSE TO STRENGTHENING RIDGE TO OUR W. NRLY FLOW TO DEVELOP OVER NM MUCH OF THE WEEK UNTIL UPPER RIDGE BECOMES CENTERED OVER NM FRI. RIDGE THEN SHIFTS E AND FLATTENS AS CLOSED LOW OFF BAJA OF CA OPENS UP AND MAYBE BRUSHES THE NW. MOST ACTIVE AREA IS INDEED THE NE THIS AFTERNOON AND WILL CONTINUE INTO THE EVE. ONLY ISOLATED ACTIVITY ELSEWHERE. WITH UPPER LEVEL LOW E OF THE STATE TUE AND SOME HEIGHT RISES SUSPECT LESS ACTIVITY. WILL PLAY DOWN ALL POPS TO SLIGHT CHANCE CATEGORY WITH HIGHEST POPS (ONLY 20) IN THE NRN MOUNTAINS AND NE. WILL KEEP CHICKEN 10 POPS IN RIO GRANDE VALLEY AS COULD SEE E WIND TONIGHT AND SOME RESIDUAL MOISTURE ON TUE. DRY W OF THE DIVIDE. SIMILAR ON WED...ALTHOUGH MODELS HINTING AT A MORE ACTIVE LATE PM AND NIGHT...MAINLY THE AVN. IT IS GENERATING AN MCS TYPE SYSTEM OVER SRN CO AND MOVING IT SWD. WILL KEEP CURRENT FORECAST OF DRY W AND SLIGHT CHANCES CENTRAL AND E FOR WED PM INTO THE NIGHT. GUIDANCE HAS STRONGER E WINDS INTO RIO GRANDE VALLEY TUE NIGHT WITH HIGHER LOW LEVEL MOISTURE WED...BUT BANKING ON BUILDING HEIGHTS TO PUT A CAP ON ANY CONVECTION W OF THE CNTRL MOUNTAINS WED. WARMING TREND FOR THU AND FRI (WARMEST DAY) WITH ONLY A SLIGHT CHANCE OF A THUNDERSTORM NE THU AND DRY AREAWIDE FRI. SOME COOLING NW OVER THE WEEKEND WITH BREEZES RETURNING. WILL EVEN INCLUDE A SLIGHT CHANCE OF A THUNDERSTORM SAT NRN AND WRN MOUNTAINS AND MAYBE SUN ACROSS THE N AND NE. THIS BASED ON SYSTEM OFF BAJA OPENING UP AND BRUSHING NM OVER THE WEEKEND. WILL KEEP SE DRY AND VERY WARM (ALTHOUGH SOME MINOR COOLING) FOR THE WEEKEND. ABQ BB 056/086 058/088 060 40111 SAF BB 047/082 049/084 050 40222 TCC BB 057/080 058/085 060 40212 .ABQ...NONE CHJ
In the hours before
Local storm report, May 27, 1:28 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
128 PM MDT MON MAY 27 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0117 PM 5WNW HAYDEN NM 1.00 INCH HAIL
05/27/02 UNION REPORTED BY SPOTTERS
CALocal storm report, May 27, 1:51 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
151 PM MDT MON MAY 27 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0117 PM 5WNW HAYDEN NM 1.00 INCH HAIL
05/27/02 UNION REPORTED BY SPOTTERS
0140 PM 5WNW HAYDEN NM 1.75 INCH HAIL
05/27/02 UNION REPORTED BY SPOTTERSThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 1:04 PM MDT | Severe Thunderstorm Warning | ABQ | Harding | 41 min |
| May 27, 1:15 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 45 min |
| May 27, 2:22 PM MDT | Tornado Warning | ABQ | Union | 23 min |
| May 27, 2:46 PM MDT | Tornado Warning | ABQ | Union | 24 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.